Ohio, 2020Flash Flooding and Flooding in Ohio, June 30, 2020
June 30, 2020 · NWS ILN · 12 events in 5 counties and zones
Slow moving showers and thunderstorms developed in the vicinity of a stalled frontal boundary which was draped across the region. Isolated rainfall amounts were between 3 and 4 inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $24,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving showers and thunderstorms developed in the vicinity of a stalled frontal boundary which was draped across the region. Isolated rainfall amounts were between 3 and 4 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 30, 9:27 AM EST, 2 hours 27 minutes earlier.
Area forecast discussion, Jun 30, 9:27 AM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
1027 AM EDT Tue Jun 30 2020
.SYNOPSIS...
A weak boundary will remain in the region through today which
will serve as a focus for showers and thunderstorms for areas
south and west of Columbus. High pressure building in from the
north will then bring slightly drier air to the area by late
Wednesday through the end of the week. Above normal temperatures
are expected by late in the week through the upcoming weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Current KILN radar has area clear from convection, though
visible satellite imagery beginning to show active development
in near and SW of US 35, so expect to see convection begin
between 16-18z. Have lowered precipitation chances through that
time, and then focused along/southwest of the boundary
stretching through the area. 12z KILN sounding has PW of 1.25",
though areas to our southwest quickly ramp up to closer to 1.8,
so expectation is thunderstorms that develop, especially with
the weak steering pattern, will have the potential to dump some
heavy rain. This combined with DCAPE values between 800-1000
J/Kg will also mean isolated damaging winds.
Still holding on the decision to issue a flash flood watch, as
not enough confidence in how widespread developing convection
may be. Area with greatest potential continues to be all of
northern KY, far SE Indiana and SW Ohio.
Temperature forecast appears on track, so no adjustments here.
Upper 80s to near 90.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Will see diurnally-driven storm activity near the Tri-State
shift to the SW and wane fairly quickly after sunset with the
loss of a good deal of instby. Cannot completely rule out a
lingering shower or storm in northern KY or southeast IN past
midnight with the continued high-moisture environment and
maintenance of at least some weak instby through the overnight
hours. But any coverage deep into the overnight will be isolated
in nature.
Renewed diurnally-driven activity will develop again on
Wednesday, although will not be as widespread as has been the
case the past several days -- even in the southwestern parts of
the area where the higher PWATs/instby will be maintained even
on Wednesday. Any degree of forcing for ascent appears at this
time like it will be relatively weak/limited in nature, so
activity will be more of the pop-up variety near/south of the
Ohio River and perhaps across southwest OH/southeast IN
Wednesday afternoon. Otherwise, the heat will be building, as
temps reach again to near 90 in central Ohio, with some spots
reaching the lower 90s as slightly drier air begins to work in
from the NE to envelop a larger part of the ILN FA by Wednesday
evening. Conditions should be mainly dry area-wide for Wednesday
night.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Moisture and instability gradient suppressed a little southwest
Wednesday. With the loss of daytime heating will just carry a very
low pop early Wednesday evening across the far south.
General drying trend continues to be observed in model solutions
Thursday with a skinny ridge building to ILN/s west and surface high
pressure building across the eastern Great Lakes. Can not rule out
an isold shower or storm far south but with lack of forcing will go
with a dry fcst. Warm readings with highs Thursday in the upper 80s
to around 90.
Mid level ridge to continue to build over the Upper MS Valley
Friday. This will continue to limit convection chances, so will
continue a dry forecast Friday. Expect warm highs Friday from the
upper 80s to the lower 90s.
Some model solution differences this weekend into early next week on
exact placement of the ridge. General trend shows a little more flow
from the northwest around the periphery of the ridge Sunday and
Monday. Have kept Saturday dry, allowing for only slight chance pops
south on Sunday and chance pops Monday -- as moisture begins to
increase. Very warm to hot temperatures expected Saturday through
Monday with highs generally in the lower 90s.
&&
.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
A thin area of broken borderline MVFR/IFR CIGs has developed in
the wake of earlier widespread convection in SW OH. This would
mainly affect KILN early in the period, but suppose with it
drifting to the south that it may briefly affect KLUK and/or
KCVG through mid-morning as well.
Isolated to scattered SHRA/TSRA continues to develop in EC IN
and WC OH just west of KDAY and anticipate this activity may
develop closer to the terminal through 15z, so added a VCSH at
KDAY, KCVG, and KLUK for the late morning hours.
Main item of interest for the daytime period will be the
redevelopment of scattered to numerous afternoon/evening
thunderstorms. Main axis may initially be centered near KDAY and
KILN early in the afternoon to late in the afternoon before
shifting/drifting SW toward the early evening toward KCVG and
KLUK. Confidence remains somewhat high in a corridor of TSRA
developing from perhaps just south of KDAY to near KILN after
18z, so did add TEMPO TSRAs for these sites. Central OH sites of
KCMH and KLCK will remain dry. For southwestern sites of KCVG
and KLUK, activity may remain a bit more isolated in nature
through late afternoon before storms from near KDAY/KILN drift
southwest closer to the Tri-State by early/mid evening.
Storm activity should wane near/shortly after sunset, with not
much in the way of overnight activity through Wednesday morning
expect perhaps for very isolated showers near KCVG and KLUK
through about 03z or so.
Winds will generally remain light and VRB but will tend to go
more northeasterly/easterly for all sites except KCVG and KLUK
by 00z.
With a continued near-saturated low level environment and weak
low level flow, we may see BR/FG develop late tonight in areas
that receive appreciable rainfall during the day today. This may
lead to MVFR or IFR VSBYs for southern sites -- especially KILN
and KLUK in the predawn hours.
OUTLOOK...No significant weather expected.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.
&&
SYNOPSIS...KC
NEAR TERM...JDR
SHORT TERM...KC
LONG TERM...AR
AVIATION...KC
Hazardous weather outlook, Jun 30, 3:12 AM EST, 8 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
412 AM EDT Tue Jun 30 2020
OHZ026-034-035-043>046-052>056-063>065-073-074-010815-
Hardin-Mercer-Auglaize-Shelby-Logan-Union OH-Delaware-Champaign-
Clark-Madison-Franklin OH-Licking-Fayette OH-Pickaway-Fairfield-Ross-
Hocking-
412 AM EDT Tue Jun 30 2020
This Hazardous Weather Outlook is for Central Ohio, South Central
Ohio and West Central Ohio.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042-051-060>062-070>072-
077>082-088-010815-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Darke-Miami-Preble-
Montgomery-Greene-Butler-Warren-Clinton-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
412 AM EDT Tue Jun 30 2020
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, South
Central Ohio, Southwest Ohio and West Central Ohio.
.DAY ONE...Today and tonight.
Slow moving showers and thunderstorms are expected through this
evening. Heavy rain rates will be possible with this activity, which
may lead to localized flooding.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 30, 11:41 AM EST, 13 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1241 PM EDT Tue Jun 30 2020
OHZ071-301715-
Warren OH-
1241 PM EDT Tue Jun 30 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WARREN COUNTY UNTIL 115
PM EDT...
At 1241 PM EDT, radar indicated a strong thunderstorm over Lebanon,
moving southeast at 10 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Very heavy rain...
Locations impacted include...
Middletown, Mason, Lebanon, Monroe, Morrow, Hunter, Kings Island,
Highpoint, Four Bridges, South Lebanon, Maineville, Butlerville,
Murdock, State Route 123 at State Route 132, Hageman, State Route 63
at State Route 741, Fort Ancient, Kings Mills, Pekin and Socialville.
This includes the following Interstates...
I-71 in Ohio between mile markers 20 and 35.
I-75 in Ohio between mile markers 29 and 32.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3944 8434 3949 8434 3954 8417 3928 8401
3929 8427 3929 8435 3934 8435
TIME...MOT...LOC 1641Z 331DEG 10KT 3944 8423
SitesEvent by event
5 flash flood, 4 thunderstorm wind, 3 flood. Local standard time, as filed.
Thunderstorm Wind, Warren
- When
- June 30, 11:54 AM EST to 12:00 PM EST
- Where
- Warren County, 1.07 mi W of Otterbein
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 39.450, -84.300
One tree and numerous tree limbs were knocked down.
Thunderstorm Wind, Warren
- When
- June 30, 11:55 AM EST to 12:01 PM EST
- Where
- Warren County, 0.69 mi N of Otterbein
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 39.460, -84.280
Approximately a dozen trees were reported down in Armco Park.
Thunderstorm Wind, Warren
- When
- June 30, 12:00 PM EST to 12:06 PM EST
- Where
- Warren County, 2.33 mi SSE of Lelan
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $100
- Reported by
- NWS Employee
- Coordinates
- 39.420, -84.150
Small branches were knocked down and lawn furniture was blown around.
Flash Flood, Warren
- When
- June 30, 12:10 PM EST to 1:10 PM EST
- Where
- Warren County, 1.27 mi WNW of Lebanon to 1.29 mi WNW of Lebanon
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 39.440, -84.220
Water entered a first floor apartment. Other units also flooded at The Redwoods in Lebanon.
Flash Flood, Warren
- When
- June 30, 12:25 PM EST to 1:25 PM EST
- Where
- Warren County, 1.12 mi WNW of Otterbein to 1.24 mi NW of Otterbein
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 39.459, -84.298
Moderate street flooding was reported.
Flash Flood, Clermont
- When
- June 30, 1:44 PM EST to 2:44 PM EST
- Where
- Clermont County, 1.61 mi E of Newtonsville to 1.65 mi WNW of Lerado
- Cause
- Heavy Rain
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 39.180, -84.050
High water was reported on the road at the intersection of Moore-Marathon/Hunt Road on OH-131. An accident occurred at the location.
Flash Flood, Preble
- When
- June 30, 2:05 PM EST to 3:05 PM EST
- Where
- Preble County, Eaton to 0.08 mi W of Eaton
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 39.750, -84.630
Widespread flooding was reported with some cars under water.
Flash Flood, Preble
- When
- June 30, 2:13 PM EST to 3:13 PM EST
- Where
- Preble County, Eaton to 0.06 mi W of Eaton
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.750, -84.630
A manhole cover was being pushed up by water in Eaton.
Thunderstorm Wind, Greene
- When
- June 30, 2:27 PM EST to 2:32 PM EST
- Where
- Greene County, 0.69 mi S of Xenia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 39.670, -83.930
Trees were reported down between McDowell Street and Home Avenue.
Flood, Greene
- When
- June 30, 2:56 PM EST to 3:56 PM EST
- Where
- Greene County, 0.04 mi SSE of Xenia to 0.04 mi SE of Xenia
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 39.679, -83.930
A basement was flooded in Xenia.
Flood, Hamilton
- When
- June 30, 3:00 PM EST to 4:00 PM EST
- Where
- Hamilton County, 1 mi SSE of California to 1.06 mi S of California
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.056, -84.415
High water was reported at the intersection of Kellogg and Sutton.
Flood, Hamilton
- When
- June 30, 3:36 PM EST to 4:36 PM EST
- Where
- Hamilton County, 0.93 mi SE of Mt Healthy to 0.87 mi SE of Mt Healthy
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 39.220, -84.518
Ponding of water occurred on Winton Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in California, June 30, 20202 deaths · 1 event
- Hail and Damaging Winds in Texas, June 30, 2020$7.1 million · 1 in hail · 3 events
- Hail and Damaging Wind in Nebraska, June 30, 2020$1.1 million · 1.5 in hail · 8 events
- Flash Flood and Hail in North Dakota, June 30, 2020$350,000 · 61 kt wind · 6 events
- Flash Flood and Hail in North Dakota, June 30, 2020$200,000 · 0.88 in hail · 4 events
- Damaging Winds in North Dakota, June 30, 2020$130,000 · 76 kt wind · 2 events
- Flash Flooding in Illinois, June 30, 2020$100,000 · 4 events
- Flash Flooding and Damaging Winds in Missouri, June 30, 2020$42,000 · 56 kt wind · 5 events
- Flash Flood in Missouri, June 30, 2020$50,000 · 1 event
- Damaging Winds in North Carolina, June 30, 2020$35,000 · 50 kt wind · 6 events
- Damaging Winds in Alabama, June 30, 2020$6,000 · 60 kt wind · 29 events
- Damaging Winds in Florida, June 30, 2020$17,000 · 50 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891203, 891204, 891205, 891025, 891026, 891034, 891035, 891052, 891206, 891184, 891186, 891191.